An overdose of Hydrocodone can occur when an individual accidentally or intentionally takes more of the medication than the body can process. Hydrocodone is a medication that is combined with other active ingredients such as acetaminophen or ibuprofen; this drug is most commonly used in order to treat moderate to severe pain, but the medication is also prescribed as a cough suppressant. Hydrocodone comes in tablet, syrup and capsule forms, and is typically prescribed on an as needed basis. Cough suppressants that contain hydrocodone may also contain a variety of other active ingredients, such as antihistamines or even small amounts of medication that are specifically designed to prevent people from taking more of the drug than has been prescribed. Brand name prescriptions for Hydrocodone may include Lorcet, Vicodin, Norco, Stagesic, Xodol, Zydone, Maxidone, Hycet, just to name a select few.
Hydrocodone is a semi-synthetic narcotic opioid that is reported to be similar in structure to morphine. Hydrocodone, and other various types of opioid pain relievers, work by binding to opioid receptors in the central nervous system. Hydrocodone is reported to produce an euphoric state that is similar to heroin or morphine. Although this medication may offer some important and obvious benefits in relation to pain relief, evidence related to the drug is pointing more towards chronic addiction. The federal Drug Enforcement Administration (DEA) has classified the drug as a controlled substance. The DEA has reported that Hydrocodone is one of the most abused prescription drugs in the United States, and that the use of the drug has quadrupled over the last ten years in this country; consequently, hydrocodone overdose emergency visits in this country have currently skyrocketed.
Many medical experts in the United States have reported that a person can become addicted to Hydrocodone within as little as four weeks; the many published reports of professional athletes and movie stars who have attended drug rehab programs for an addiction to Hydrocodone offers grim testimony to the debilitating effects of the drug; additionally, there have been numerous reports of many high profile movie stars that have lost their lives as a result of a Hydrocodone overdose. Because many people like the euphoric effects of the drug, Hydrocodone has become vulnerable to widespread abuse; many individuals that have become dependent on the drug have gotten it through forged prescriptions and by going from doctor to doctor to obtain numerous prescriptions. Hydrocodone pills are commonly sold for up to $10 a pill on the street; because illicit drugs contain no dosage or drug interaction instructions, the buyer is often at an increased risk for a Hydrocodone overdose.
Hydrocodone is reported to be highly addictive and individuals who use the drug repeatedly will eventually build a tolerance to the drug and could potentially develop an addiction to the potent opioid; eventually, individuals who abuse the medication, will be unable to function normally without it. The Hydrocodone user that has become tolerant to the drug will eventually have to take more and more of the medication in order to produce the desired results, thus, greatly increasing their risk of a potentially deadly Hydrocodone overdose.
The side effects of Hydrocodone can include but are not limited to: anxiety, bruising, vomiting, cold and clammy skin, constipation, decreased appetite, difficulty breathing, difficulty urinating, dizziness, dry throat, diarrhea, difficulty swallowing or breathing, dry mouth, exaggerated feeling of depression, exaggerated sense of fear, gas, headache, hoarseness, indigestion, itching, lightheadedness, mental clouding, moodiness, nausea, muscle twitches, rash, restlessness, ringing in the ears, sedation, seizures, severe weakness or dizziness, slow breathing, sluggishness, tightness in chest, stomach cramps, sweating, unusual fatigue, abdominal pain, and yellowing of the skin or eyes. The most serious side effect from the drug is the risk that is involved with taking too much of the drug, which could possibly lead to a deadly Hydrocodone overdose.
Medical support should be summoned at the first sign of a Hydrocodone overdose, as this condition could potentially be fatal. Indications of a Hydrocodone overdose may include but are not limited to: slow breathing, seizures, dizziness, weakness, loss of consciousness, confusion, small pupils, blurry or reduced vision, nausea and vomiting, extreme drowsiness and coma.
Indications of a Hydrocodone overdose can include but are not limited to: slow breathing, seizures, dizziness, weakness, loss of consciousness, confusion, small pupils, blurry or reduced vision, nausea and vomiting, extreme drowsiness and coma. When medical help arrives in response to a Hydrocodone overdose, they should be provided with as much pertinent information as possible, in order for them to be able to determine the best course of treatment. If the Hydrocodone overdose is the result of an addiction to the medication, the addict should be admitted to a drug rehab program as soon as possible.